Cancer treatments—including the newer targeted therapies—affect the skin, hair, and nails. More than just cosmetic issues, hair loss, rashes, burns, and dry, itchy skin from cancer treatment can dramatically impact quality of life and may result in the cessation of highly effective anti-cancer treatment. Mario E. Lacouture, MD, Director of the Oncodermatology Program at Memorial Sloan Kettering Cancer Center in New York, NY, wrote the books on skin during and after cancer, literally. He is the author of Dr Lacouture’s Skin Care Guide for People Living With Cancer and Dermatologic Principles and Practice in Oncology. Dr. Lacouture spoke with Practical Dermatology® about some of the more common dermatologic sequelae that can occur during and after cancer treatment and shared some advice on how dermatologist can better address these concerns.
Your specialty is unique. How did you choose it?
Mario E. Lacouture, MD: During my dermatology residency in 2004 in Chicago, there were a number of new drugs introduced in the oncology world that had the promise of being very effective against cancer without any of the side effects associated with older therapies, such as nausea, hair loss, or severe infections. These drugs arrived with a lot of fanfare, but patients started developing severe acne-like rashes on their faces and dry, itchy skin. Oncologists stopped using these drugs because they didn’t know what to do, even though patients were responding beautifully. These rashes were so severe that patients wouldn’t want to leave the house. When people lose their hair from chemotherapy, they can put on a wig or scarf, but there is no way to hide severe acne covering your face. We realized that many of these skin issues could be easily treated by a dermatologist, but most patients weren’t being referred.
How have things changed in the last 15 years?
Dr. Lacouture: In the past 15 years, more dermatologists have become interested in oncodermatology, and a few dozen are making this their career, running clinical trials to address these side effects and publishing articles. It is gratifying to see this field evolve, but we still have a way to go.
How do these sequalae affect a patient’s quality of life?
Dr. Lacouture: These are not just cosmetic issues. They also impact quality of life. With itch, for example, you can’t sleep, and scratching skin can lead to severe skin infections that can become systemic. In studies that we conducted, 34 percent of patients say that dermatologic side effects are the most significant, above severe diarrhea, hair loss, and nausea.
How can dermatologists improve patient outcomes and quality of life?
Dr. Lacouture: Most women with breast cancer will receive chemotherapy, radiation, and surgery, therefore, it would be ideal if a dermatologist participated in their care from the beginning to offer counsel on what devices to use during treatments, such as cold caps. We can also advise on proactive moisturization for dry, itchy skin and can recommend cooling the hands and feet during infusions to prevent nails from falling off. We also conducted a trial using prophylactic antibiotics and topical steroids and were able to reduce risk of rash associated with EGFR inhibitors by
50 percent, but there is room to do more. As a whole there is a lot of information that dermatologists can provide that could be utilized early on and save patients a lot of discomfort, pain and psychosocial trauma.
Tell us more about The SERIES (Skin and Eye Reactions to Inhibitors of EGFR and kinaseS) Clinic?
Dr. Lacouture: We started this clinic because we wanted to provide rapid and immediate access to cancer patients to evaluate these reactions. These patients may not be able to come back to the hospital. We see them the same day, so the oncologist will know if the skin condition is treatable and would not preclude the patient from additional therapy.